I keep stopping my blood pressure medications because of side effects, mainly fatigue, dizziness and leg cramps! Please help me solve this or recommend different medicine?--A.P., Tuscon, Arizona
Answer:This is a great question especially since high blood pressure (a.k.a. hypertension) now affects one in every three American adults. That's a staggering 78 million people and the American Heart Association says this number will continue escalating.
As a pharmacist for 23 years, I've watched you endure uncomfortable side effects while trying to control blood pressure with various medications. Please don't get off medicine "cold turkey" because there can be backlash. Rather, ask your doctor if it's better to wean slowly. That said, here are affordable solutions that should bring relief and allow you to stay on your medication more comfortably. I've categorized the information based on medication category. Discuss everything with your physician.
Beta Blockers- As implied by their name, these drugs block "beta" receptors on cells of your heart and arteries, and all over causing symptoms head to toe. Two of the most popular beta blockers are atenolol and propranolol. A common side effect is vivid dreaming or nightmares. That also happens to people who become deficient in melatonin, a sleep-promoting compound you make in your brain. Guess what, beta blockers suppress melatonin levels, shown in 1999 by a study published in the European Journal of Clinical Pharmacology. CoQ10 is also depleted which may cause chronic fatigue, depression, restless legs or cramps. Beta blockers are what I call drug muggers of melatonin and CoQ10; restoring levels may be your side effect solution. Take CoQ10 in the morning (it's energizing) and melatonin at bedtime.
Diuretics- These include loop, thiazide and sulfonamide diuretics and cause you to urinate more fluid, reducing pressure in your 'pipeline.' Furosemide and HCTZ are popular ones. This drug category causes side effects of fatigue, weakness and leg cramps, twitches or muscle spasms. It happens due to the loss of an important mineral or electrolyte from all that excessive urination; it's often magnesium or potassium loss. CoQ10 is also reduced. The side effect solution includes potassium, CoQ10 and a magnesium supplement. Also coconut water, for real, it restores electrolytes.
ACE Inhibitors and Angiotensin II Receptor Blockers- Medications in these two categories ultimately dilate blood vessels, thus reducing pressure. Enalapril and losartan are examples. A common side effect is dizziness. It can be caused by the sheer drop in blood pressure so try taking your medicine at night so you can sleep through the wooziness. Get up very slowly in them morning to avoid feeling faint, sometimes termed "orthostatic hypotension." Body aches and pains are common side effects too. That's because these medication categories are drug muggers of magnesium. You become deficient. Try magnesium malate (or aspartate) about 300mg taken twice daily, or whatever your practitioner says.
I have helped millions of people feel well again by restoring the right vitamins and minerals. It's all in my best-selling book Drug Muggers.